Florida, 2012

Damaging Wind in Florida, August 23, 2012

August 23, 2012 · NWS JAX · 1 event in 1 county or zone

Upper level southwest flow prevailed with mid and upper level troughing over the eastern Gulf of Mexico. A surface front lingered near the southeast Ga and NE Florida state line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Upper level southwest flow prevailed with mid and upper level troughing over the eastern Gulf of Mexico. A surface front lingered near the southeast Ga and NE Florida state line. A moist and unstable airmass prevailed, and provided fuel for scattered strong to isolated severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 23, 9:53 AM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 23, 9:53 AM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1053 AM EDT THU AUG 23 2012

.UPDATE...
MORNING SURFACE ANALYSIS DEPICTS A LINGERING SURFACE BOUNDARY
ACROSS FAR SOUTHERN GEORGIA...WITH ATLANTIC RIDGING EXTENDING
WESTWARD ACROSS SOUTH FLORIDA. ALOFT...WATER VAPOR IMAGERY
INDICATES A SHORTWAVE TROUGH OFF THE FLORIDA PANHANDLE
COAST...MOVING SLOWLY NORTHEASTWARD. THIS FEATURE HAS CREATED
CONSIDERABLE ISENTROPIC ASCENT THROUGHOUT OUR AREA...AND
CONVECTION THAT DEVELOPED OVER THE NEARSHORE WATERS ADJACENT TO
THE BIG BEND COAST HAS MOVED INTO THE SUWANNEE VALLEY. THIS
OVERRUNNING PATTERN HAS CREATED CONSIDERABLE MULTILAYERED
CLOUDINESS THROUGHOUT OUR COUNTY WARNING AREA. WE HAVE THUS
LOWERED TEMPERATURES AND INCREASED RAIN CHANCES SLIGHTLY...EXCEPT
FOR LOCATIONS NEAR THE ALTAMAHA RIVER WHERE MORE BREAKS ARE
EXPECTED. MODEL SOUNDINGS SUGGEST CONSIDERABLE DRYING ALOFT THIS
EVENING AS THE AFOREMENTIONED SHORTWAVE SLOWLY LIFTS NORTHEASTWARD
THROUGH THIS EVENING. WE EXPECT RAINFALL TO DIMINISH GREATLY IN
COVERAGE THIS EVENING...WHICH IS REFLECTED IN OUR HOURLY POP
GRIDS.

&&

.AVIATION...IFR/MVFR CIGS AROUND 1000 FEET WILL PERSIST AT THE
REGIONAL TERMINALS. EXPECT NUMEROUS SHOWERS AND ISOLATED EMBEDDED
THUNDERSTORMS TO MOVE ACROSS THE TERMINALS FROM SOUTHWEST TO
NORTHEAST THIS AFTERNOON. EXPECT SHOWER ACTIVITY TO QUICKLY WANE
TOWARDS 00Z...WITH ANOTHER ROUND OF MVFR/IFR CIGS POSSIBLE DURING
THE OVERNIGHT AND EARLY MORNING HOURS ON FRIDAY. EXPECT LIGHT SOUTHWEST
TO WEST FROM JUST OFF THE SURFACE UP TO 4000 FEET...WITH WIND
SPEEDS INCREASING TO 10 TO 15 KNOTS ABOVE 4000 FEET.

&&

.MARINE...GENTLE TO MODERATE SOUTHWEST TO WEST WINDS WILL
PREVAIL...WITH SEAS AROUND 2 FEET WILL PREVAIL TODAY AS SURFACE
TROUGH OVER THE AREA STALLS AND GRADUALLY WEAKENS. SCATTERED
SHOWERS AND THUNDERSTORMS EXPECTED BY LATE AFTERNOON AS ACTIVITY
MOVES FROM THE LAND INTO THE ATLANTIC WATERS. ONSHORE FLOW
DEVELOPS ALL WATERS DURING THE DAY ON FRI WITH INCREASED PRES
GRADIENT SAT AND SUN RESULTING IN INCREASED ELY WINDS/BUILDING
SEAS. WE COULD SEE SEAS INCREASE TO NEAR 6 FT SAT AFTN OVER
OFFSHORE WATERS...WITH 5-7 FT SEAS DEVELOPING OFFSHORE WATERS ON
SUN. HAZARDOUS BOATING CONDS WILL EXIST SUN INTO MIDDLE OF NEXT
WEEK.

RIP CURRENTS: LOW RISK TODAY AND FRIDAY. INCREASED THREAT OF RIPS
SAT AND SUN...WITH HIGH RISK EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  85  68  89  68 /  50  20  20  10
SSI  83  74  85  73 /  60  20  20  20
JAX  82  68  88  70 /  60  20  20  20
SGJ  82  70  85  73 /  60  30  20  20
GNV  82  66  90  68 /  60  20  30  20
OCF  82  67  90  70 /  60  20  30  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

NELSON/ENYEDI/CHASE
Hazardous weather outlook, Aug 23, 10:52 AM EST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1152 AM EDT THU AUG 23 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-241651-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
1152 AM EDT THU AUG 23 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WILL COME TO AN END AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AN INCREASING EASTERLY FLOW IS EXPECTED TO BEGIN SUNDAY AS
TROPICAL CYCLONE ISAAC APPROACHES THE FLORIDA PENINSULA. BY SUNDAY
AND MONDAY...AN ELEVATED RISK OF RIP CURRENTS IS EXPECTED AS WINDS
AND SEAS INCREASE.

THE LATEST HURRICANE CENTER FORECAST TAKES ISAAC INTO THE EASTERN
GULF OF MEXICO MONDAY AND TUESDAY. IT MUST BE REMEMBERED THAT
ERRORS ASSOCIATED WITH THE TRACK FORECAST CAN BE AS MUCH AS 300
MILES. WHILE THE STORMS LOCAL IMPACTS ARE UNCERTAIN AND WILL BE
HIGHLY DEPENDENT UPON ITS EXACT TRACK...NOW IS A GOOD TIME TO
REVIEW YOUR HURRICANE PLAN.

THERE IS A POTENTIAL FOR HEAVY RAINFALL BEGINNING BY MONDAY AND
CONTINUING THROUGH WEDNESDAY. MARINE INTERESTS MAY WISH TO TAKE
PRECAUTIONS AT THIS TIME...ESPECIALLY IF YOU WILL BE AWAY FROM YOUR
BOAT. BEACHFRONT INTERESTS SHOULD PLAN ON SECURING OBJECTS
VULNERABLE TO SURF ACTION PRIOR TO THE HIGH SURF DEVELOPING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ENYEDI/MKT

In the hours before

Special weather statement, Aug 23, 10:28 AM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1128 AM EDT THU AUG 23 2012

FLZ035-036-040-231615-
ALACHUA-GILCHRIST-MARION-
1128 AM EDT THU AUG 23 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN
ALACHUA...SOUTHEASTERN GILCHRIST AND EXTREME NORTHWESTERN MARION
COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 1215 PM EDT...

AT 1128 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 17 MILES SOUTHWEST OF ARCHER...OR 8
MILES WEST OF BRONSON...MOVING NORTHEAST AT 30 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND NEWBERRY...ARCHER AND
ALACHUA THROUGH 1215 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2988 8254 2953 8228 2947 8241 2948 8241
      2948 8255 2948 8256 2953 8257 2953 8265
      2956 8266 2955 8276 2958 8278 2958 8283
TIME...MOT...LOC 1528Z 243DEG 24KT 2943 8272

NELSON
Special weather statement, Aug 23, 10:54 AM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1154 AM EDT THU AUG 23 2012

GAZ135-136-231645-
APPLING-WAYNE-
1154 AM EDT THU AUG 23 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EXTREME
NORTHWESTERN WAYNE AND NORTHERN APPLING COUNTIES FOR STRONG WINDS...
SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 1245 PM EDT...

AT 1155 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 4 MILES NORTH OF BAXLEY...MOVING EAST
AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
PINE GROVE...GRAHAM AND BAXLEY THROUGH 1245 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3191 8222 3191 8213 3189 8212 3190 8211
      3187 8210 3184 8206 3175 8204 3177 8252
      3184 8252 3184 8244 3190 8243 3194 8228
TIME...MOT...LOC 1555Z 271DEG 7KT 3182 8232

ENYEDI
Special weather statement, Aug 23, 11:16 AM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1216 PM EDT THU AUG 23 2012

FLZ040-231700-
MARION-
1216 PM EDT THU AUG 23 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN MARION
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 100 PM EDT...

AT 1217 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 6 MILES WEST OF SUMMERFIELD...OR 12
MILES WEST OF THE VILLAGES...MOVING NORTHEAST AT 15 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SUMMERFIELD...SANTOS...
BELLEVIEW...LAKE WEIR...WEIRSDALE...OCALA...SILVER SPRINGS SHORES AND
OCKLAWAHA THROUGH 100 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2897 8232 2900 8237 2922 8210 2901 8184
      2895 8197 2895 8231
TIME...MOT...LOC 1617Z 231DEG 12KT 2901 8212

NELSON
Special weather statement, Aug 23, 11:26 AM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1226 PM EDT THU AUG 23 2012

FLZ037-038-040-231715-
FLAGLER-MARION-PUTNAM-
1226 PM EDT THU AUG 23 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
PUTNAM...EASTERN MARION AND WESTERN FLAGLER COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 115 PM EDT...

AT 1226 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHEAST OF GEORGETOWN...OR 8
MILES EAST OF SALT SPRINGS...MOVING NORTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND GEORGETOWN...CRESCENT CITY
AND ANDALUSIA THROUGH 115 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. IF
FURTHER INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2932 8143 2939 8143 2937 8145 2933 8166
      2931 8167 2929 8164 2925 8164 2934 8172
      2955 8149 2935 8134
TIME...MOT...LOC 1626Z 241DEG 11KT 2933 8160

NELSON
Special weather statement, Aug 23, 11:40 AM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1240 PM EDT THU AUG 23 2012

GAZ154-231715-
COASTAL GLYNN-
1240 PM EDT THU AUG 23 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN GLYNN
AND EXTREME SOUTHERN MCINTOSH COUNTIES FOR STRONG WINDS...SMALL HAIL
AND EXCESSIVE LIGHTNING VALID UNTIL 115 PM EDT...

AT 1240 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED OVER GLYNN COUNTY...OR 7 MILES NORTH OF
ST. SIMONS...MOVING NORTHEAST AT 5 MPH. THESE STRONG THUNDERSTORMS
WILL IMPACT MAINLY RURAL AREAS OF THE INDICATED COUNTIES THROUGH 115
PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3124 8128 3122 8126 3120 8127 3119 8132
      3122 8146 3133 8144 3128 8139 3128 8133
      3129 8128 3127 8125 3125 8125
TIME...MOT...LOC 1640Z 220DEG 4KT 3127 8134

ENYEDI

The radar

The Tampa radar (KTBW), 148 km away, was scanning. The volume nearest the first event began at 16:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
August 23, 11:45 AM EST
Where
Marion County, 1.51 mi SSW of Summerfield
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.000, -82.040

Trees were blown down across U.S. Highway 301 near Summerfield. The time of damage was based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399462.